Colorado, 2014

Flash Flood in Colorado, July 11, 2014

July 11, 2014 · NWS PUB · 1 event in 1 county or zone

A nearly stationary strong thunderstorm produced flash flooding in the Ellicott and Yoder areas. Low lying areas and the Brackett and Big Springs Creek watersheds were flooded, along with adjacent county roads and Highway 94.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A nearly stationary strong thunderstorm produced flash flooding in the Ellicott and Yoder areas. Low lying areas and the Brackett and Big Springs Creek watersheds were flooded, along with adjacent county roads and Highway 94.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 11, 2:45 PM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 11, 2:45 PM MST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
345 PM MDT FRI JUL 11 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 345 PM MDT FRI JUL 11 2014

CURRENTLY...THE UPPER RIDGE OF HIGH PRESSURE REMAINED OVER THE
REGION TODAY...THOUGH THE RIDGE AXIS WAS A BIT FUTHER EAST TODAY AND
WAS LOCATED OVER WESTERN KS AND THE PANHANDLES. THIS HAS DRAWN THE
MOISTURE PLUME UP ACROSS WESTERN NM AND CO...AND IT HAS BEEN...AND
CONTINEUS TO BE...VERY ACTIVE. ACTIVITY STARTED EARLY THIS MORNING
ALONG THE CONTDVD...AND HAS BEEN TIED MAINLY TO THE MTS.

OVERALL..A LARGE UPPER LOW PRESSURE SYSTEM OVER CANADA WILL SWEEP A
SHORTWAVE ACROSS MONTANA TONIGHT...PUSHING A COLD FRONT DOWN INTO
THE FORECAST AREA AROUND 12Z TOMORROW MORNING. THIS SHORTWAVE WILL
HELP TO SHOVE THE UPPER RIDGE BACK TO THE WEST LATE TONIGHT INTO
TOMORROW...WITH THE RIDGE AXIS TRENDING TO THE WEST OF THE 4 CORNERS.

TONIGHT...WIDESPREAD ACTIVITY IS EXPECTED TO CONTINUE THIS EVENING
THROUGH ABOUT 03Z. THE STORMS HAVE BEEN VERY SLOW MOVING...SO THERE
REMAINS A DEFINITE THREAT FOR HEAVY RAINFALL OVER AREA BURN SCARS
AND THIS WILL HAVE TO BE WATCHED. DEWPOINT READINGS AROUND 50 F FOR
MUCH OF THE PLAINS INDICATES THAT THERE ALSO IS THE OUTSIDE CHANCE
FOR A STRONG STORM TO BECOME SEVERE. ACTIVITY IS THEN FORECAST TO
RETREAT TO THE MTS AND WEST BETWEEN 06Z AND 09Z.

TOMORROW...THE COLD FRONT IS FORECAST TO DROP DOWN ACROSS THE PALMER
DVD AROUND 12Z...THEN PUSH SOUTH THROUH 17Z. SFC WINDS WILL THEN
SWING AROUND TO A MORE EASTERLY UPSLOPE DIRECTION BY MIDDAY...AND
MODELS INDICATE THAT ACTIVITY WILL INCREASE SIGNIFICANTLY ALONG THE
E MTS AND I25 CORRIDOR BETWEEN 18Z AND 21Z. CONVECTION IS EXPECTED
TO SPREAD ACROSS THE E PLAINS AS WELL...WHILE QPF AMOUNTS ALONG THE
E MTS POINT TO A HEALTHY AMOUNT OF AVAILABLE WATER THAT COULD FALL
OVER AREA BURN SCARS. THERE IS A QPF BULLSEYE OVER EL PASO AND
TELLER COUNTIES...SO PEOPLE IN THE VICINITY OF THE WALDO CANYON BURN
SCAR WILL HAVE TO REMAIN VIGILANT TOMORROW FOR APIDLY CHANGING
WEATHER CONDITIONS. AS FOR TEMPS...WENT ON THE COOL SIDE OF
NUMERICAL GUIDANCE THOUH THE MAFTN MAX TEMPS WILL ALL DEPEND ON HOW
FAST THE FRONT MOVES IN...AND HOW QUICKLY THE SKIES CLOUD UP.
MOORE

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 345 PM MDT FRI JUL 11 2014

...COOL AND WET WEATHER THROUGH AT LEAST THE MIDDLE OF THE WEEK...

.SATURDAY NIGHT AND SUNDAY...ABUNDANT MOISTURE THROUGHOUT THE
TROPOSPHERE CONTINUES WITH LOW LEVEL UPSLOPE ON THE EASTERN
PLAINS COMBINED WITH THE REMNANT OF THE MONSOON PLUME ALOFT.
PRECIPITABLE WATERS ARE GREATER THAN ONE INCH OVER MUCH OF THE
PLAINS. LATEST BUFKIT SOUNDINGS SUGGEST ON SUNDAY THAT THE ATMOSPHERE
ON THE PLAINS COULD BE MORE STABLE THAN SATURDAY DUE TO COOLER
LOWER LEVEL AIRMASS. BELIEVE THERE WILL STILL BE ENOUGH HEATING
FOR CONVECTION TO DEVELOP DURING THE AFTERNOON. IN ADDITION...THE
AREA MAY GET BRUSHED BY A DISTURBANCE PASSING TO THE NORTH OF THE
REGION. CURRENT GRIDS HAVE MOSTLY SCATTERED POPS ON THE PLAINS
WITH SCATTERED TO LIKELY POPS OVER THE MOUNTAINS. STORMS WILL TEND
TO BE SLOW MOVING AND HEAVY RAINFALL WILL BE POSSIBLE FROM STORMS
WHICH DEVELOP.

.MONDAY...UPPER RIDGE STRENGTHENS TO THE WEST OF THE REGION...AND
SOME DRIER AIR ALOFT WILL ADVECT INTO THE CWA FROM THE WEST.
HOWEVER...COLD FRONTAL PASSAGE WILL BRING INCREASED LOW LEVEL
MOISTURE TO THE PLAINS AND POSSIBLY THE EASTERN MOUNTAINS. WINDS
ALOFT INCREASE AS UNSEASONABLY STRONG TROUGH DEVELOPS IN THE UPPER
MIDWEST. WITH THE INCREASED SHEAR...WILL HAVE TO WATCH FOR THE
POSSIBILITY OF SOME STRONG TO SEVERE STORMS ON THE PLAINS. CURRENT
SOUNDINGS SUGGEST THERE WILL BE A MODEST AMOUNT OF CAPE...ROUGHLY
IN THE 500 TO 1000 J/KG RANGE. HOWEVER...A MODEST CHANGE IN LOWER
LEVEL MOISTURE OR COOLING ALOFT COULD INCREASE THE POTENTIAL FOR
SEVERE STORMS.

.TUESDAY THROUGH FRIDAY...THE REGION WILL BE ON THE WESTERN EDGE
OFTHE UNSEASONABLY STRONG TROUGH OVER THE UPPER MIDWEST.
COOL...AND MOIST UPSLOPE FLOW WILL PERSIST OVER THE PLAINS AND
EASTERN MOUNTAINS THROUGH WEDNESDAY. HAVE SOME CONCERNS THAT THE
AIRMASS MAY TO CAPPED FURTHER EAST WHICH WILL LIMIT CONVECTION.
FOLLOWED THE CR PROCEDURE FOR POPS WHICH GENERALLY HAVE POPS
INCREASING FROM THE PLAINS TOWARD THE MOUNTAINS. EC SHOWS A COUPLE
OF DISTURBANCES MOVING SOUTHWARD ON THE WEST SIDE OF THE DEEP
UPPER TROUGH...WHICH COULD INCREASE CONVECTION. TROUGH WILL
GRADUALLY MOVE EAST WITH A WARMING TREND BY THE WEND OF THE WEEK.
--PGW--

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 345 PM MDT FRI JUL 11 2014

IN GENERAL...VFR CONDITIONS ARE EXPECTED AT KCOS...KPUB AND KALS
OVER THE NEXT 24 HRS. HAVE MAINTAINED A MENTION OF VCTS FOR THE
THREE SITES TONIGHT UNTIL BETWEEN 01-03Z. STORMS HAVE BEEN MOVING
SLOWLY TODAY...SO STRONGER STORMS THIS EVENING WILL LIKELY PRODUCE
HEAVY RAIN WHICH COULD BRIEFLY CAUSE LOWER VSBYS AND CIGS. A FRONT
WILL DROP DOWN THE E PLAINS TOMORROW MORNING BETWEEN 12Z AND
14Z...THEN CONTINUE SOUTH THROUH MIDDAY. STORM ACTIVITY IS EXPECTED
TO INCREASE SIGNIFICANTLY BETWEEN 18Z AND 21Z FOR KCOS AND KPUB WITH
OCNL IFR-MVFR CONDITIONS DEVELOPING DUE TO STORMS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MOORE
LONG TERM...PGW
AVIATION...MOORE
Hazardous weather outlook, Jul 11, 10:24 AM MST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1124 AM MDT FRI JUL 11 2014

COZ058>089-093>099-121300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1124 AM MDT FRI JUL 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS
THIS AFTERNOON...AND THEN SPREAD TO THE SAN LUIS VALLEY AND INTERSTATE
25 CORRIDOR. THEN BY EVENING...SOME ISOLATED STORMS WILL BE POSSIBLE
OVER THE REST OF THE SOUTHEAST PLAINS. THE MAIN THUNDERSTORM THREATS
WILL BE CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. SOME OF
THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...AND
LOCALLY HEAVY RAIN THAT COULD THREATEN AREA BURN SCARS. THERE IS THE
POSSIBILITY THIS EVENING...THAT ONE OR TWO STORMS IN EL PASO COUNTY
COULD BECOME SEVERE...PRODUCING HAIL AROUND 1 INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED EACH DAY...MAINLY
IN THE AFTERNOON AND EVENING HOURS. THE STORMS SHOULD GENERALLY BE
SLOW MOVING...ESPECIALLY SATURDAY AND SUNDAY...WHICH COULD PRODUCE
LOCALLY HEAVY RAINFALL AND FLASH FLOODING...THAT COULD THREATEN AREA
BURN SCARS. OTHER THREATS FROM STORMS INCLUDE LIGHTNING...SMALL
HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING.

27/06

In the hours before

Special weather statement, Jul 11, 10:53 AM MST, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1153 AM MDT FRI JUL 11 2014

COZ060-064>066-069-111830-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT CO-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT CO-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT CO-
LA GARITA MOUNTAINS ABOVE 10000 FT CO-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT CO-
1153 AM MDT FRI JUL 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHAFFEE AND NORTH
CENTRAL SAGUACHE COUNTIES UNTIL 1230 PM MDT...

AT 1152 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
NORTHEAST OF NORTH PASS TO 13 MILES SOUTH OF SARGENTS...AND MOVING
NORTHEAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  SARGENTS AROUND 1230 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PUEBLO.

&&

LAT...LON 3842 10642 3843 10634 3849 10631 3850 10634
      3854 10633 3848 10630 3843 10631 3842 10627
      3821 10616 3807 10644 3826 10654
TIME...MOT...LOC 1752Z 223DEG 10KT 3826 10645 3820 10642

MOORE
Special weather statement, Jul 11, 11:29 AM MST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1229 PM MDT FRI JUL 11 2014

COZ060-064>066-069-072-073-111900-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT CO-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT CO-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT CO-
LA GARITA MOUNTAINS ABOVE 10000 FT CO-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT CO-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT CO-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT CO-
1229 PM MDT FRI JUL 11 2014

...SPECIAL WEATHER STATEMENT...

AT 1228 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BONANZA TO
12 MILES SOUTHEAST OF SARGENTS...AND MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  BONANZA AROUND 1255 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PUEBLO.

&&

LAT...LON 3842 10596 3842 10630 3817 10645 3817 10606
TIME...MOT...LOC 1828Z 239DEG 19KT 3828 10610 3825 10629

MOORE
Special weather statement, Jul 11, 1:24 PM MST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
224 PM MDT FRI JUL 11 2014

COZ071>075-087-112100-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT CO-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT CO-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT CO-
SOUTHERN SAN LUIS VALLEY CO-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT CO-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT CO-
224 PM MDT FRI JUL 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HUERFANO AND
NORTHEASTERN COSTILLA COUNTIES UNTIL 300 PM MDT...

AT 223 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FORT GARLAND...OR 31 MILES EAST OF
ALAMOSA...MOVING NORTH AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LA VETA PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3732 10520 3735 10543 3765 10539 3760 10509
TIME...MOT...LOC 2023Z 188DEG 15KT 3741 10531

TLM
Special weather statement, Jul 11, 2:26 PM MST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
326 PM MDT FRI JUL 11 2014

COZ084-085-112200-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
326 PM MDT FRI JUL 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
400 PM MDT...

AT 326 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR CALHAN
TO NEAR ELLICOTT...AND MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CALHAN...RAMAH...RUSH...ELLICOTT AND YODER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PUEBLO.

&&

LAT...LON 3881 10405 3867 10446 3905 10447 3913 10434
      3913 10405
TIME...MOT...LOC 2126Z 235DEG 22KT 3902 10438 3878 10438

MOORE
Special weather statement, Jul 11, 2:51 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
351 PM MDT FRI JUL 11 2014

COZ081-084-085-112215-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-
351 PM MDT FRI JUL 11 2014

...SPECIAL WEATHER STATEMENT...

AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS OVER THE WALDO CANYON BURN SCAR...MOVING NORTH AT 25 MPH.

RAINFALL AMOUNTS OF LESS THAN 1/10 OF AN INCH WILL OCCUR ON THE
WALDO CANYON BURN SCAR WITH THESE SHOWERS. NO FLOODING WILL OCCUR.

LOCATIONS IMPACTED INCLUDE...
WESTERN COLORADO SPRINGS...CASCADE AND CHIPITA PARK.

LAT...LON 3888 10488 3891 10499 3900 10496 3896 10487
TIME...MOT...LOC 2148Z 194DEG 25KT 3897 10494

TLM
Special weather statement, Jul 11, 3:20 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
420 PM MDT FRI JUL 11 2014

COZ084-085-112245-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
420 PM MDT FRI JUL 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EL PASO COUNTY UNTIL
445 PM MDT...

AT 419 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RUSH...OR 36 MILES EAST OF COLORADO
SPRINGS...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
YODER AND ELLICOTT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3872 10422 3874 10446 3894 10447 3890 10409
TIME...MOT...LOC 2219Z 240DEG 49KT 3887 10415

SR

The radar

The Pueblo radar (KPUX), 42 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
July 11, 3:52 PM MST to 5:15 PM MST
Where
El Paso County, 2.33 mi SE of Ellicott to 3.55 mi S of Ellicott
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.813, -104.365

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521362.